Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Grand Rapids, MI

April 20, 2000Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 20, 2000, 9:56 AM EDT for Allegan County, Van Buren County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2000, 9:56 AM EDT (13:56 UTC)
Expired
Apr 20, 2000, 10:45 AM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 201405
SVRGRR
MIC005-159-201445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING..............RETRANSMISSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
956 AM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1045 AM EDT

* AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS ENTERING SOUTHWEST VAN BUREN 
  COUNTY.  THE STORMS WERE MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SOUTH HAVEN AROUND 1005 AM EDT
   FENNVILLE AROUND 1020 hAM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4240 8653 4227 8635 4252 8598 4268 8619

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:25 AM EDT, 6 hours 31 minutes earlier.

Area forecast discussion, Apr 20, 3:25 AM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 AM EDT THU APR 20 2000

SFC LOW CENTERED IN NORTHWEST MISSOURI THIS MORNING...WITH A SFC
WARM FRONT EXTENDING TO THE EAST ACROSS NORTHERN ILLINOIS AND
INDIANA. 850MB WARM TO THE NORTH OF THE SFC FRONT EXTENDING ACROSS
SOUTHERN WISCONSIN AND SOUTHERN LOWER MICHIGAN. LLJ ACROSS ILLINOIS
INTERSECTS THIS ELEVATED BOUNDARY AND CONTINUES TO INITIATE
CONVECTION TO THE WEST WHICH MOVES EAST INTO MICHIGAN WITH THE MEAN
FLOW. KILX (CENTRAL ILLINOIS) VAD WIND PROFILE INDICATES A 65KT LLJ
OUT OF THE SOUTH WHICH IS OBVIOUSLY PROVIDING STRONG CONVERGENCE
ALONG THE ELEVATED WARM FRONT...HENCE THE WIDESPREAD CONVECTION.
THROUGH THE SHORT TERM...ATTENTION OBVIOUSLY FOCUSED ON THE SYSTEM
IN MISSOURI WHICH MOVES EAST TOWARD THE SOUTHERN GREAT LAKES TODAY.
PCPN CHANCES ARE THE MAIN CONCERN ALONG WITH HEAVY RAINFALL.

AVN HAS DONE VERY WELL WITH THIS SYSTEM AND HAS BEEN CONSISTENT FOR
FOUR RUNS IN A ROW IN BRINGING THE SFC LOW ACROSS NORTHERN INDIANA.
ETA AND NGM HAVE COME BACK TO A NORTHERN SOLUTION...SO HARD TO ARGUE
WITH THE CONSISTENCY OF THE AVN. CURRENT PRESSURE FALLS OVER THE
SOUTHERN GREAT LAKES ALSO SUPPORT A TRACK TOWARD SOUTHERN LOWER
MICHIGAN OUT OF NORTHERN MISSOURI.

TODAY...LLJ OVER ILLINOIS...SHIFTS TO THE EAST AS WILL THE FOCUS FOR
CONVECTION. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TO CONTINUE
TODAY AS THE ELEVATED WARM FRONT WILL REMAIN ACROSS THE AREA WITH
PLENTY OF MOISTURE STREAMING NORTH ON THE LLJ. 850MB DEW POINTS IN
THE LOWER TEENS ARE PLENTY ENOUGH TO PRODUCE ELEVATED INSTABILITY.
DIFFERENTIAL THETA-E CONTINUES TO SHOW THETA-E DECREASING WITH
HEIGHT IN THE 850-500MB LAYER CONFIRMING THE ELEVATED INSTABILITY.
BULLSEYE OF THETA-E CONVERGENCE ALSO MOVING ACROSS THE AREA. NEXT
CONCERN TODAY IS THE POTENTIAL FOR HEAVY RAIN. P-WATER VALUES ARE IN
EXCESS OF AN INCH TODAY...AND WITH THE WARM FRONT PROVIDING THE
FOCUS...TRAINING PCPN WILL OCCUR...MAKING HEAVY RAIN POSSIBLE. WILL
CONTINUE THE MENTION OF HEAVY RAIN TODAY.

TONIGHT...FOCUS FOR CONVECTION WILL SHIFT EAST DURING THE LATE
AFTERNOON...SO...WILL NOT MENTION ANY THUNDER IN THE TONIGHT PORTION
OF THE FORECAST. WILL USE AN OCCASIONAL RAIN TYPE OF WORDING AS THE
UPPER LOW SLIPS BY TO THE SOUTH.

ON FRIDAY...LIFT VIA THE UPPER LOW LINGERS AS DOES MOISTURE...WILL
USE CHANCE WORDING NORTH FOR MORNING SHOWERS. IN THE SOUTH SHOWERS
WILL BE LIKELY IN THE MORNING...TAPERING OFF IN THE EARLY AFTERNOON
AS THE SUPPORT PULLS AWAY TO THE EAST. WILL MENTION SKIES BECOMING
PARTLY CLOUDY NORTH IN THE AFTERNOON...AND PARTIAL CLEARING POSSIBLE
IN THE SOUTH DURING THE LATE AFTERNOON.

NGM MOS GENERALLY IN THE BALLPARK...BUT WILL GO HIGHER IN THE SOUTH
DAY AS THE WARM FRONT ENCROACHES ON THE AREA.

DUKESHERER

EXTENDED FORECAST DISCUSSION...
EXTENDED PERIOD STILL LOOKS DRY WITH PLENTY OF SUNSHINE FOR EASTER
WEEKEND. UPPER LEVEL LOW WILL PULL AWAY FRI NIGHT...WITH CLOUDS
CLEARING THE FORECAST AREA FROM WEST TO EAST. COLDER AIR IN THE WAKE
OF THE SYSTEM...BUT RESIDUAL PRES GRADIENT SHOULD PREVENT
DECOUPLING...SO WILL KEEP TEMPS ABOVE FREEZING FRI NIGHT. DECIDED TO
INTRODUCE SOME CLOUDS INTO SATURDAYS FORECAST AS NRN STREAM
SHORTWAVE BRUSHES ACROSS THE NRN GREAT LAKES. EXPECT NOTHING MORE
THAN AC/CI SAT AFTERNOON. SUN AND MON LOOK MAINLY CLEAR WITH A SLOW
WARMING TREND. NIGHTS WILL BE CHILLY AND FROST/FREEZE CERTAINLY A
POSSIBILITY SAT AND SUN NIGHTS. H5 NWRLY FLOW PATTERN WILL
TRANSITION INTO RIDGING FROM SUN TO MON...BRINGING A SLOW WAA
PATTERN.

GREENE

.GRR...NONE.

In the hours before

Special weather statement, Apr 20, 6:55 AM EDT, 3 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 AM EDT THU APR 20 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
THUNDERSTORMS ARE EXPECTED TODAY...WITH LIGHTNING AND HEAVY RAINFALL
BEING THE PRIMARY THREATS. LOCAL PONDING OF WATER ON AREA ROADWAYS
AND RISING WATER IN SMALL CREEKS AND STREAMS CAN BE EXPECTED. IN
ADDITION A FEW OF THE STRONGEST STORMS HAVE THE POTENTIAL TO
PRODUCE HAIL TO A HALF INCH IN DIAMETER. THUNDERSTORMS CAN BE
EXPECTED FROM DAYBREAK THROUGH ABOUT 700 PM THIS EVENING. STORM
MOVEMENT WILL BE TO THE NORTHEAST AT 20 TO 30 MPH.

DISCUSSION...
A WARM FRONT WILL REMAIN IN PLACE TO THE SOUTH OF THE STATE OF
MICHIGAN OVER NORTHERN PORTIONS OF INDIANA TODAY. THE WARM FRONT
WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AS WARM MOIST
AIR RIDES UP AND OVER THE WARM FRONT. SHOWERS AND THUNDERSTORMS WILL
REPEATEDLY MOVE OVER THE SAME AREAS ACROSS SOUTHERN LOWER MICHIGAN
MAKING HEAVY RAINFALL A GOOD POSSIBILITY. THE HEAVIEST RAINFALL
THROUGH DAYBREAK HAS BEEN ALONG AND SOUTH OF INTERSTATE 96.
AMOUNTS BETWEEN AN INCH AND A INCH AND A HALF HAVE BEEN REPORTED AT
GRAND RAPIDS...HOLLAND AND MUSKEGON SINCE YESTERDAY. ANOTHER HALF TO
AROUND ONE INCH OF RAIN IS POSSIBLE DURING THE NEXT 24 HOURS.

SPOTTER ACTIVATION...
AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR FRIDAY THROUGH
MONDAY...

HAZARDOUS WEATHE;R IS NOT EXPECTED IN THE OUTLOOK PERIOD OF FRIDAY
THROUGH MONDAY.

DUKESHERER
Special weather statement, Apr 20, 9:00 AM EDT, 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 AM EDT THU APR 20 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
THUNDERSTORMS ARE EXPECTED TODAY...WITH LIGHTNING AND HEAVY RAINFALL
BEING THE PRIMARY THREATS. MINOR OVERFLOW OF THE  SMALL CREEKS AND
STREAMS CAN BE EXPECTED. POOR DRAINAGE FLOODING WILL OCCUR IN URBAN
AREAS AS WELL.

ADDITION A FEW OF THE STRONGEST STORMS HAVE THE POTENTIAL TO
PRODUCE HAIL TO A HALF INCH IN DIAMETER AND SOME WIND GUSTS TO
60 MPH. ONE CLUSTER OF THUNDERSTORMS OVER CHICAGO THIS MORNING
WILL PULL THROUGH SOUTHWEST LOWER MICHIGAN BY NOON.  THESE STORMS
HAVE HAD A HISTORY OF PRODUCING DAMAGING WINDS IN ILLINOIS.

DISCUSSION...
A WARM FRONT WILL REMAIN IN PLACE TO THE SOUTH OF THE STATE OF
MICHIGAN OVER NORTHERN PORTIONS OF INDIANA TODAY. THE WARM FRONT
WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AS WARM MOIST
AIR RIDES UP AND OVER THE WARM FRONT. SHOWERS AND THUNDERSTORMS WILL
REPEATEDLY MOVE OVER THE SAME AREAS ACROSS SOUTHERN LOWER MICHIGAN
MAKING HEAVY RAINFALL A GOOD POSSIBILITY. THE HEAVIEST RAINFALL
THROUGH DAYBREAK HAS BEEN ALONG AND SOUTH OF INTERSTATE 96.
AMOUNTS BETWEEN AN INCH AND A INCH AND A HALF HAVE BEEN REPORTED AT
GRAND RAPIDS...HOLLAND AND MUSKEGON SINCE YESTERDAY. ANOTHER HALF TO
AROUND ONE INCH OF RAIN IS POSSIBLE DURING THE NEXT 24 HOURS.

SPOTTER ACTIVATION...
AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR FRIDAY THROUGH
MONDAY...

HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK PERIOD OF FRIDAY
THROUGH MONDAY.

MJS

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.